Infections – Pharmacology for Nurses: Practical Applications

Twitter - Quiz Tutors
Facebook - Quiz Tutors

Chapter 38: Antibiotics Part 1 Test, Infections, Pharmacology for Nurses: Practical Applications

The key terms in this Pharmacology course include Antibiotics, Infections, Antibiotic Therapy, Patient, Bacteria Flora, Superinfection, Pharmacology for Nurses: Practical Applications


During antibiotic therapy, the nurse will assess the patient for a condition that may occur because of the disruption of normal flora. The nurse knows this as what condition?

Allergic reaction

Organ toxicity

Hypersensitivity

Superinfection

Superinfections can occur when antibiotic therapy reduces or completely eliminates the normal bacterial flora of the body, which normally would inhibit the overgrowth of fungi and yeast. When the normal bacterial are flora and are reduced or completely eliminated, these organisms can overgrow and cause infections.


Which information would the nurse include in discharge teaching for a patient prescribed doxycycline?

“Take the medication until you have no fever and feel better.”

“Take the medication with milk to minimize gastrointestinal upset.”

“Apply sunscreen or wear protective clothing when outdoors.”

“Keep the remainder of the medication in case of recurrence.”

Photosensitivity is a common adverse effect of doxycycline, a tetracycline antibiotic. The patient should avoid direct sun exposure and tanning bed use while taking this medication. Exposure to the sun can cause severe burns.


Which adverse effect can result if tetracycline is administered to children younger than 8 years of age?

Permanent discoloration of the teeth

Delayed growth development

Gastrointestinal (GI) and rectal bleeding

Drug-induced neurotoxicity

Tetracycline is contraindicated in children younger than 8 years of age because it can cause permanent discoloration of the adult teeth and tooth enamel, which are still forming in the child.


When planning care for a patient receiving a sulfonamide antibiotic, it is important for the nurse to perform which intervention?

Avoid direct sun exposure and tanning beds.

Take the medication with dairy products such as milk or yogurt.

Advise the patient to report any tinnitus to the health care provider.

Encourage fluid intake of 2000 to 3000 mL/day.

Patients should be encouraged to drink plenty of fluids (2000 to 3000 mL/24 hours) to prevent drug-related crystalluria associated with sulfonamide antibiotics.


Which statement best describes health care–associated infections?

The infection was not incubating at the time of admission.

The infection develops in response to various antibiotics.

They develop in more than 15% of hospitalized patients.

Patients are admitted to the hospital with an infectious disease.

A health care–associated infection is an infection that is acquired during the course of receiving treatment for another condition in a health care facility. The infection is not present or incubating at the time of admission; also known as a nosocomial infection.